Lake Huron, 2006

Waterspouts in Lake Huron, September 3, 2006

September 3, 2006 · NWS APX · 2 events in 2 counties and zones

The US Coast Guard observed a pair of waterspouts off of Oscoda and the mouth of the Au Sable River.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

The US Coast Guard observed a pair of waterspouts off of Oscoda and the mouth of the Au Sable River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 3, 10:03 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 3, 10:03 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1103 AM EDT SUN SEP 3 2006

.UPDATE...12Z SURFACE/RUC ANALYSIS AND LATEST VIS/IR/WV/RADAR
IMAGERY SHOW WEAK SURFACE RIDING OVER MICHIGAN AND ONE LOW PRESSURE
CENTERED OVER WESTERN NY STATE...AND ANOTHER OVER EASTERN SD WITH A
COLD FROM TRAILING ACROSS MN/IA/MO.  MOISTURE AND WEAK ISENTROPIC
LIFT ON THE 300-305K SURFACES ARE WRAPPING AROUND THE NY LOW AND IS
HELPING TO CREATE LIGHT TO MODERATE SHOWERS ACROSS NE LOWER.  THESE
SHOWERS ARE LIKELY GETTING ENHANCED BY LAKE HURON...SINCE 8C AIR AT
850MB IS FLOWING NNE OVER 19C WATER TEMPERATURE.  SOME SEMBLANCE OF
A CONVERGENCE AXIS WITHIN THESE BAND OF SHOWERS AS WELL (WINDS NNE
AT SPT AND NW AT HTL). THE MAJORITY OF THE REMAINING ECHOES ON THE
APX RADAR ARE NOT REACHING THE GROUND.  12Z APX SOUNDING SHOWS A
SIGNIFICANT DRY LAYER BETWEEN 775MB AND 550MB WITH A DEWPOINT
DEPRESSION OF 21C AT 750MB.  A SIMILAR TAMDAR SOUNDING EXISTS AT
CHIPPEWA AT 1040Z BUT WITH 20C DEWPOINT DEPRESSION AT 650MB. MAIN
FORECAST CONCERNS FOR THE REST OF THE AFTERNOON PRIMARILY INCLUDE
PRECIP CHANCES.

FOR THE REST OF THE AFTERNOON...SHOWER ACTIVITY SO FAR REMAINS
SCATTERED AT BEST.  WITH THE LOW PULLING SLOWLY AWAY TO THE
NE...SOME MOISTURE IS EXPECTED TO WRAP AROUND THE SYSTEM OVER
EASTERN UPPER AND NORTH CENTRAL LOWER.  HOWEVER...MODELS SEEM TO BE
OVERDOING THE MOISTURE BASED ON THE PREVIOUSLY MENTIONED
SOUNDINGS...AND THE MOISTURE STILL HAS SOME WORK TO DO IN ORDER TO
GET ANY PRECIP.  HAVE THEREFORE TRIMMED BACK PRECIPITATION AND LEFT
THE WORDING AS SCATTERED FROM STERLING TO CHARLEVOIX TO WHITEFISH
POINT.  MUCH OF NORTHWEST LOWER WILL REMAIN PARTLY CLOUDY THIS
AFTERNOON.

MARINE...WILL KEEP SMALL CRAFTS GOING FOR THIS AFTERNOON FOR
PORTIONS OF THE LAKE HURON SIDE.  LATEST BUOY OBSERVATIONS OVER LAKE
HURON SHOW NE WINDS GUSTING TO 17KTS AND WAVES 2.5FT.  BUT THINK
WITH COASTAL CONVERGENCE AND A DECENT FETCH...WAVES WILL REMAIN IN
THE 3 TO 5 FT RANGE IN THE NEARSHORE AREA.

ZONES OUT SHORTLY.

MPC

PREVIOUS DISCUSSION...ISSUED AT 420 AM EDT
NRN MI FINDS ITSELF NESTLED BETWEEN TWO UPPER LEVEL SYSTEMS THIS
MORNING -- ONE LIFTING SLOWLY NORTHWARD THROUGH SRN ONTARIO...WITH
ANOTHER CUT-OFF LOW (NEARLY STATIONARY) OVER SE SOUTH DAKOTA.
INTERACTION BETWEEN...MOVEMENT OF...AND ANY PRECIPITATION ASSOCIATED
WITH THESE SYSTEMS REMAINS THE PRIMARY FORECAST CHALLENGE THROUGH
THE NEXT 72 HRS.

MORNING SURFACE MAP SHOWED LOW PRESSURE OVER WRN NEW YORK...WITH
ANOTHER LOW OVER W CENTRAL MN. WEAK SURFACE RIDGING EXTENDED FROM
LAKE SUPERIOR ACROSS LOWER MI -- BETWEEN THE TWO LOWS. THE SYSTEM TO
THE E OF MI WAS PRODUCING PATCHY LIGHT RAIN ACROSS NRN LAKE HURON
AND EXTREME NE LOWER MI...A RESULT OF ONTARIO UPPER LOW...MODEST
300-305K ISENTROPIC ASCENT...AND 8H-5H RH >90%.

TODAY AND TONIGHT...GFS/NAM AGREE THAT ONTARIO UPPER LOW WILL
CONTINUE TO LIFT N TODAY...AS S DAKOTA UPPER LOW DRIFTS INTO IA.
WEAK PHASING OF SYSTEMS WILL ALLOW AN ELONGATED UPPER TROUGH AXIS TO
FORM OVER THE UPPER GREAT LAKES. THIS WILL PROVIDE CONTINUED SUPPORT
FOR LIGHT RAIN ACROSS MAINLY NE PARTS OF FORECAST AREA TODAY. RAIN
HAS HAD A DIFFICULT TIME SPREADING WEST THUS FAR -- REMAINING MAINLY
OVER LAKE HURON. HOWEVER...BOTH MODELS INSIST THAT PATCHY LIGHT RAIN
WILL SPREAD WEST AND REACH THE I-75 CORRIDOR BY LATE AFTERNOON. PER
GOING FORECAST...EXPECT BEST CHANCE FOR LIGHT RAIN TODAY N OF A LINE
FROM HARRISVILLE TO GAYLORD TO PETOSKEY -- WITH ONLY A SMALL CHANCE
FROM TRAVERSE CITY TO GRAYLING TO STANDISH. ORIENTATION OF UPPER
TROUGH AXIS...AND 300-305K CONDENSATION PRESSURE DEFICITS OF 10-20
MB SUPPORT A NORTHWARD SHIFT OF THE PATCHY LIGHT RAIN BY TONIGHT.
WILL THEREFORE LIMIT SLIGHT CHANCE OF SHOWERS TONIGHT TO AREAS N OF
TVC-GAYLORD-APN.

MONDAY AND MONDAY NIGHT...CLOSED UPPER LOW TO THE W WILL CONTINUE TO
DRIFT ESE THROUGH IA AND INTO IL...AS ONTARIO UPPER LOW DEPARTS TO THE
NE. THIS WILL PLACE NRN MI BACK IN WEAK RIDGE POSITION -- BOTH AT
THE SURFACE AND ALOFT. RAIN CHANCES APPEAR VERY LOW. HOWEVER...WITH
8H-5H RH VARYING BETWEEN 50-80%...AND UPPER LOW/TROUGH JUST W OF
REGION...WILL RETAIN RISK FOR SPRINKLES OR PATCHY LIGHT SHOWERS IN
FORECAST. PRECIPITATION WON/T AMOUNT TO MUCH.

TUESDAY...UPPER LOW/TROUGH WILL FINALLY SWING E INTO THE LOWER GREAT
LAKES. WEAK 7H-5H QG SUPPORT ACROSS SRN AREAS...8H-5H RH OF
50-70%...AND PERHAPS SOME DIURNAL COMPONENT WARRANTS A CHANCE OF
SHOWERS ACROSS NRN LOWER. ERN UPPER TOO FAR N OF UPPER LOW...AND
WILL KEEP FORECAST DRY.

WEDNESDAY...500 MB LOW/TROUGH WILL PUSH E THROUGH THE OHIO VALLEY
(GFS SOLUTION QUITE A BIT FASTER THAN NAM). ASSUMING TROUGH MOVES
EWD A BIT SLOWER THAN GFS...AND THAT COLDER AIR ALOFT REMAINS
OVERHEAD...MODELS SUPPORT VT/S APPROACHING 30 BY AFTERNOON AS 8H WAA
TAKES PLACE ACROSS NRN MI. MODEL SOUNDINGS SUPPORT ROUGHLY 800 J/KG
CAPE BY AFTERNOON...AND WITH WEAK PRESSURE GRADIENT...LAKE BREEZES
MAY PROVIDE NECESSARY FOCUS ACROSS E/SE PARTS OF FORECAST AREA FOR
SOME SPOTTY AFTERNOON CONVECTION. OTHERWISE...PARTLY SUNNY EXPECTED.

NO CHANGES MADE TO FORECAST BEYOND WEDNESDAY.

SMITH

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 3, 4:10 AM EST, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
510 AM EDT SUN SEP 3 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-041000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
510 AM EDT SUN SEP 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS AN INCREASED RISK FOR RIP CURRENTS THROUGH EARLY AFTERNOON
ON LAKE HURON BEACHES OF NORTHERN LOWER MICHIGAN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SMITH

Event by event

2 waterspout. Local standard time, as filed.

Waterspout, Sturgeon Pt to Alabaster Mi

When
September 3, 11:18 AM EST
Where
Sturgeon Pt to Alabaster Mi marine zone, 1 mi E of Oscoda
Reported by
OTHER FEDERAL AGENCY

Waterspout, Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border

When
September 3, 11:18 AM EST
Where
Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 6 mi E of Oscoda
Reported by
OTHER FEDERAL AGENCY

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2006Every state in 2006This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533813, 5533814.